Kentucky, 2010Damaging Winds in Kentucky, August 12, 2010
August 12, 2010 · NWS JKL · 3 events in 2 counties and zones
Scattered strong and isolated severe thunderstorms moved across eastern Kentucky on August 12th. Isolated incidents of tree damage was reported in Estill and Perry counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered strong and isolated severe thunderstorms moved across eastern Kentucky on August 12th. Isolated incidents of tree damage was reported in Estill and Perry counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 12, 2:15 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 12, 2:15 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
315 PM EDT THU AUG 12 2010
.SHORT TERM.../TONIGHT THROUGH SATURDAY/...UPDATED
ISOLATED CONVECTION HAS FIRED ACROSS THE AREA WITH HEATING. EXPECT
THIS ACTIVITY TO DIE OFF QUICKLY BY EARLY THIS EVENING WITH NO
WELL-DEFINED TRIGGER SUSTAINING ANY OF THESE CELLS. THE UPPER LEVEL
RIDGE AXIS WILL CONTINUE SHARPENING UP ACROSS THE TENNESSEE AND OHIO
VALLEY TOMORROW...KEEPING CONVECTION ISOLATED AT BEST ONCE AGAIN. BY
SATURDAY...THE RIDGE WILL BE SUPPRESSED ONCE AGAIN AS A STOUT SHORT
WAVE TROUGH MOVES THROUGH THE GREAT LAKES AND SKIMS THE OHIO VALLEY.
THIS...COMBINED WITH SLIGHTLY DEEPER MOISTURE JUSTIFIES A BIT BETTER
COVERAGE...SO WILL MAINTAIN THE 30 POPS.
HEAT CONTINUES TO BE THE MAIN STORY...AND WHILE LOWS WILL BE GETTING
A BIT COOLER TONIGHT WITH MOSTLY CLEAR SKIES...EXPECT HIGHS TO SOAR
INTO THE MID AND UPPER 90S TOMORROW. DEWPOINTS WILL BE A BIT DRIER
TOMORROW...HOWEVER STILL EXPECT THE PEAK INDEX VALUES IN THE 100 TO
105 DEGREE RANGE. HIGHS WILL A HAIR COOLER ON SATURDAY...HOWEVER THE
HUMIDITY WILL BE BACK UP AGAIN...KEEPING PEAK HEAT INDEX VALUES IN
THE 100 TO 105 DEGREE RANGE ONCE AGAIN.
.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/...UPDATED
THE MODELS BEGIN THE EXTENDED PORTION OF THE FORECAST IN DECENT
AGREEMENT WITH A PATTERN CHANGE UNDER WAY...AT LEAST FOR THE
NORTHERN HALF OF THE CONTINENT. THEY AGREE WITH A BROAD AREA OF
TROUGH CROSSING SOUTHERN CANADA AND MOVING INTO THE UPPER MIDWEST
FLATTENING THE RIDGE TO ITS SOUTH. WITH TIME THIS TROUGH EXPANDS TO
ENCOMPASS THE GREAT LAKES AND OHIO VALLEY FURTHER SHUNTING THE RIDGE
TO THE SOUTH AND WEST. ACCORDINGLY...BY EARLY NEXT WEEK THE TROUGH
DOMINATED LONGWAVE PATTERN OVER THE OHIO VALLEY WILL KEEP THE WX
ACTIVE. THE LARGEST DIFFERENCE AMONGST THE MODELS IS JUST HOW FAR
THIS TROUGH EXTENDS INTO THE SOUTH WITH THE OLD ECMWF HOLDING IT
BACK FURTHER THAN THE GFS AND GEM. HAVE GONE WITH MORE OF A
CONSENSUS SCENARIO...MOST SIMILAR TO THE GFS...THAT KEEPS THE TROUGH
IN CONTROL AND THE WORST OF THE HEAT AT BAY. AMIDST THE TROUGH...
VARIOUS WEAK SHORTWAVES WILL PASS THROUGH BUT NOTHING OVERLY STRONG
TO REALLY PUSH THE COOLER AIR MASS INTO EAST KENTUCKY.
SENSIBLE WEATHER WILL FEATURE A NOTICEABLE COOLING TO THE AIR
STARTING SUNDAY AND THEN IMPROVING INTO MONDAY AND TUESDAY AS THE
TROUGH AND ITS HEIGHT FALLS COMBINE TO SEND A FRONT INTO THE REGION.
THIS FRONT MOVES INTO THE AREA ON SUNDAY AND INCREASES THE CHANCE OF
THUNDERSTORMS LATER IN THE DAY. THIS RISK OF STORMS WILL CONTINUE
INTO THE NIGHT AND FOR A GOOD PORTION OF THE AREA ON MONDAY AS THE
FRONT STALLS AND SETTLES OVER EAST KENTUCKY. THE RISK OF CONVECTION
WILL STAY WITH US THROUGH MUCH OF THE WEEK WITH A STRONG DIURNAL
TREND APPARENT AS THE INITIAL FRONT DISSIPATES OVERHEAD. WITH TIME
THE DRIER AIR MOVING INTO THE CWA WILL WORK TO LOWER THE POTENTIAL
FOR STORMS FOR WEDNESDAY AND THURSDAY. HOWEVER CONVECTION CANNOT BE
RULED OUT AS WE WILL REMAIN ON THE SOUTHERN FRINGE OF THE DEVELOPING
GREAT LAKES SFC HIGH WITH THE REMAINS OF THE FRONT NEARBY TO THE
SOUTHEAST. THE GOOD NEWS WILL BE THE COOLEST AIR OF THE MONTH WILL
FILTER INTO THE CWA NEXT WEEK AND PROVIDE A MUCH NEEDED RESPITE FROM
THIS HEAT.
AS FOR TEMPERATURES...HAVE FOLLOWED A BLEND OF THE INHERITED GRIDS
AND HPC GUIDANCE THROUGH THE PERIOD WITH JUST MINOR TERRAIN BASED
ADJUSTMENTS. AS FOR POPS...ENDED UP CLOSER TO THE MEX NUMBERS RATHER
THAN THE WETTER HPC ONES.
&&
.AVIATION.../18Z TO 18Z/
WIDELY SCATTERED CONVECTION WILL THREATEN THE AREA THROUGH DUSK. WITH
COVERAGE EXPECTED TO BE LIMITED...HAVE ONLY INCLUDED VCSH AT SME AND
LOZ. MVFR OR LOWER FOG WILL BE OBSERVED ONCE AGAIN TONIGHT.
GENERALLY FOLLOWED PERSISTENCE COMPARED TO LAST NIGHT...AFFECTING
LOCATIONS BETWEEN 06 AND 13Z. STAYED MVFR FOR THE THREE TAF SITES
ASSUMING NO DIRECT HIT FROM A SHOWER OR STORM.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...GEOGERIAN
LONG TERM...GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Aug 12, 2:58 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
358 PM EDT THU AUG 12 2010
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-131100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
358 PM EDT THU AUG 12 2010
...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PEAK HEAT INDEX VALUES OF AROUND 105 DEGREES WILL CONTINUE THROUGH
THE REMAINDER OF THE AFTERNOON.
THUNDERSTORMS WILL BE POSSIBLE EARLY THIS EVENING. A FEW OF THESE MAY
PRODUCE GUSTY WINDS AND SMALL HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PEAK HEAT INDEX VALUES OF BETWEEN 100 AND 105 DEGREES ARE EXPECTED
ON FRIDAY AND SATURDAY AFTERNOON.
THUNDERSTORMS WILL BE POSSIBLE FRIDAY THROUGH WEDNESDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
GEOGERIAN
In the hours before
Special weather statement, Aug 12, 1:55 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT THU AUG 12 2010
KYZ107-110-119-120-121930-
JOHNSON-MARTIN-FLOYD-PIKE-
255 PM EDT THU AUG 12 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 330
PM EDT THURSDAY AFTERNOON...
EXTREME SOUTHEASTERN JOHNSON...
SOUTHWESTERN MARTIN...
EASTERN FLOYD AND
NORTHWESTERN PIKE.
AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR ALVIN...OR
NEAR PRESTONSBURG...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...IVEL AROUND 300
PM EDT...DANA AROUND 305 PM EDT...JUSTELL AROUND 310 PM EDT...BETSY
LAYNE AROUND 315 PM EDT...AND BOLDMAN AROUND 320 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
PELTON
Local storm report, Aug 12, 2:12 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
312 PM EDT THU AUG 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL IVEL 37.59N 82.67W
08/12/2010 E0.75 INCH FLOYD KY TRAINED SPOTTER
SPOTTER ESTIMATED HAIL TO BE DIME SIZED.
&&
TBREWERSpecial weather statement, Aug 12, 2:30 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
330 PM EDT THU AUG 12 2010
KYZ110-118-120-122030-
FLOYD-PIKE-LETCHER-
330 PM EDT THU AUG 12 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 430
PM EDT THURSDAY AFTERNOON...
SOUTHEASTERN FLOYD...
PIKE AND
NORTHEASTERN LETCHER.
AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED ALONG A LINE
EXTENDING FROM ZEBULON TO PIKEVILLE TO EAST MCDOWELL...OR ALONG A
LINE EXTENDING FROM PIKEVILLE TO 10 MILES WEST OF PIKEVILLE...MOVING
SOUTHEAST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHELBIANA AND
GALVESTON AROUND 335 PM EDT...KIMPER AROUND 340 PM EDT...GARDEN
VILLAGE...VIRGIE AND REGINA AROUND 345 PM EDT...BUCKHORN HOLLOW
AROUND 350 PM EDT...PHYLLIS AROUND 355 PM EDT...DORTON...ASHCAMP
AND ELKHORN CITY AROUND 420 PM EDT.
RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
PELTON
Special weather statement, Aug 12, 3:18 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
418 PM EDT THU AUG 12 2010
KYZ112-114-115-117-122100-
BREATHITT-OWSLEY-PERRY-LESLIE-
418 PM EDT THU AUG 12 2010
...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 500
PM EDT THURSDAY AFTERNOON...
SOUTHWESTERN BREATHITT...
EXTREME SOUTHEASTERN OWSLEY...
NORTHERN PERRY AND
NORTHEASTERN LESLIE.
AT 418 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GAYS CREEK...
OR 11 MILES NORTH OF HYDEN...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHOAL AROUND
425 PM EDT...CONFLUENCE AROUND 430 PM EDT...MOSLEY BEND AROUND 435 PM
EDT...TOULOUSE AROUND 440 PM EDT...DRYHILL AROUND 445 PM EDT...
RESIDENTS CAN EXPECT RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY
WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE
AREAS.
DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.
PELTON
Thunderstorm Wind, Perry
- When
- August 12, 3:30 PM EST to 3:35 PM EST
- Where
- Perry County, 2 mi NNW of Bulan
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 37.327, -83.184
Dispatch reported that a few trees were blown down near Bulan.
Thunderstorm Wind, Perry
- When
- August 12, 3:35 PM EST to 3:40 PM EST
- Where
- Perry County, Hazard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.250, -83.200
Dispatch reported that a tree was blown down along Combs Rd in Hazard.
Thunderstorm Wind, Estill
- When
- August 12, 6:13 PM EST to 6:18 PM EST
- Where
- Estill County, Irvine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Law Enforcement
- Coordinates
- 37.700, -83.970
Dispatch reported that a tree had been blown down onto a home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 12, 20101 death · 1 injured · $2.2 million · EF3 · 21 events
- Rip Current in Florida, August 12, 20102 deaths · 2 injured · 1 event
- Tornadoes and Flash Flooding in Minnesota, August 12 to 13, 20101 injured · $1.5 million · EF1 · 53 events
- Excessive Heat in Illinois, August 12, 20101 death · 1 event
- Tornado and Hail in Maryland, August 12, 2010$139,000 · EF0 · 31 events
- Hail and Damaging Winds in Virginia, August 12, 2010$68,000 · 2 in hail · 37 events
- Damaging Winds in Illinois, August 12, 2010$245,000 · 61 kt wind · 6 events
- Hail and Damaging Winds in Virginia, August 12, 2010$61,000 · 2 in hail · 24 events
- Damaging Winds in Tennessee, August 12, 2010$95,000 · 55 kt wind · 4 events
- Tornadoes and Flash Flooding in North Dakota, August 12 to 13, 2010$40,000 · EF0 · 9 events
- Lightning Strike in New Jersey, August 12, 2010$51,000 · 1 event
- Flash Flooding in Pennsylvania, August 12, 2010$35,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243004, 243005, 243006.